Source: Menshealth.com
Author: Alisa Hrustic
Date: September 12, 2017

Being diagnosed with cancer is one of the scariest things that can happen to you, but what follows can be even scarier. Treatment for the disease is expensive, painful, and extensive, so it’s not uncommon for people to ponder alternative solutions.

That’s all well and good, as long as it’s approved by your doctor. As for taking medicine into your own hands? That’s not always the best idea, since some alternative treatments can be extremely dangerous. Just recently, one Australian man learned that the hard way, according to a recent case report published in the British Medical Journal.

The 67-year-old man—who had been diagnosed with prostate cancer, which had gone into remission—consumed homemade apricot kernel extract daily for five years, since it’s typically marketed as a preventive medicine for cancer. He was also taking a fruit kernel supplement called Novodalin. While he was undergoing a routine surgery, his doctors noticed that his oxygen levels had severely dropped while he was under anesthesia, leading to a condition known as hypoxia, which can be deadly.

Once they performed blood tests on the patient, the doctors concluded that his blood contained 25 times the accepted level of cyanide, a potentially deadly chemical, according to the report.

That’s because apricot kernels contain amygdalin, also known as laetrile. Amygladin is a known cyanogenic glycoside, meaning it’s processed and converted into cyanide in your body, according to the Food and Drug Administration. While laetrile has been talked up for its anticancer properties, no human studies have actually proven its effectiveness in treating the disease. In fact, “no controlled clinical trial of laetrile has ever been conducted,” says the National Cancer Institute.

“Many extracts lack quality control in production and are not subject to extensive testing applied to standard medicines,” the authors of the report write, “hence efficacy and safety cannot be assured.”

Pits and seeds of several fruits—like apricots, apples, peaches, and cherries—can contain substantial amounts of cyanide. Just last July, a man in the U.K. suffered cyanide poisoning after eating cherry seeds.

If you’re exposed to small amounts of cyanide, you may experience dizziness, rapid breathing and heart rate, or headaches. If you consume a large amount, however, it can cause loss of consciousness and even respiratory failure, which can be fatal, according to the Centers for Disease Control and Prevention.

Luckily, the man described in the case report didn’t die, but his doctors quickly explained that the apricot kernel extract was slowly making him sick. He decided to continue taking it anyway.

Why? “He personally believes that the quality of evidence is sufficient for his purposes,” Alex Konstantatos, M.D., coauthor of the case report and head of pain medicine at Alfred Hospital in Melbourne told The Verge, “or maybe he cannot wait for the scientific proof to come through as it may take too long to prevent his cancer from recurring.” (Check out the video below to see how you may be approaching skin cancer all wrong, too.)

The thing is, people have actually died from ingesting too much cyanide. In 2011, a 2-year-old girl died after eating about 10 apricot kernels, according to a separate case report.

Konstantatos told The Verge that he wrote about this specific case because he wanted to bring awareness to the health implications of alternative medicine. Most doctors typically only ask about prescribed medications, and often aren’t aware of self-prescribed supplements, he says.

That means you should always check in with your doctor first before you consume any supplement, herb, or other popular “treatment”—it may just save your life.

Print Friendly, PDF & Email